Alabama, 2022

Damaging Wind in Alabama, June 17, 2022

June 17, 2022 · NWS MOB · 1 event in 1 county or zone

Isolated strong thunderstorms developed across the area and produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Isolated strong thunderstorms developed across the area and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 2:43 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 2:43 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
343 PM CDT Fri Jun 17 2022

.NEAR TERM UPDATE /Now Through Saturday/...Hot and humid conditions
continue through the period as a deep layer ridge of high pressure
builds just west of the area. Temperatures may be a few degrees
warmer on Saturday as slightly warmer 850 mb temps move into the
area. This combined with decreasing soil moisture will send highs
into the upper 90s and low 100s. If we reach 100 at KMOB, it will be
the first 100 since 2019. The hot temps combined with the high
humidity levels will send heat index values into the 106-112 range
on Saturday afternoon. A heat advisory continues today and another
heat advisory will be issued for Saturday across the entire area. A
few weak impulses may move southward across the area on Saturday in
the northerly flow on the east side of the ridge. If these are able
to overcome the strong mid/upper level subsidence, then isolated
showers and thunderstorms will be possible. Any storm that manages
to develop could become strong to briefly severe with potential for
strong to locally damaging winds given expected high CAPE/DCAPE
values during the afternoon. /13

&&

.SHORT TERM /Saturday night Through Monday night/...Upper level high
pressure shifts east over the Lower Mississippi River Valley,
sandwiched between an eastward shifting upper level trough
stretching south over the western Atlantic from New England, and an
upper trough over the northwestern Conus. Shortwave energy moving
through the western upper trough will flatten an upper ridge
stretching north from the upper high, but for the forecast area and
nearby, high pressure dominates. An upper level shortwave trough
will move south along the east side of the ridge Saturday night,
with a weak front moving south over the Southeast Saturday night
into Sunday in response.

Temperatures above seasonal norms are expected, with a slight
chance of showers and thunderstorms Saturday night as the front
moves south across the forecast area. High temperatures in the mid
to upper 90s are expected Sunday and Monday. The front will bring
a drier airmass to the Southeast and allow for better overnight
cooling Saturday night. Temperatures dropping into the upper 60s
to low 70s over most of the forecast area (upper 70s along the
coast) are expected. From there, low temperatures see an upward
trend as the center of the upper ridge comes closer to the
forecast area, with low to mid 70s expected, upper 70s along the
coast.
/16

&&

.EXTENDED TERM /Tuesday Through Friday/...Upper level shortwave energy
moving east over the northern half of the Conus continues to shift
the East Coast trough off to the east, along with flattening the
upper ridge, and shifting it west a bit. Guidance varies in how
much of an western shift, with the GFS more so as compared to the
ECMWF. By the end of week, differences between the GFS and ECMWF
vary by 10 degrees in some places due to the differences in the
upper ridge. Also, the GFS is advertising a better moisture
return, and with less upper subsidence, higher PoPs by the end of
the forecast. Looking at the ensembles, all maintain temperatures
well above seasonal norms. Have went between the GFS and ECWMF,
with an ensemble nudge towards the ECMWF solution. Rain makes an
appearance the end of the forecast. With the inconsistency in the
guidance, have not deviated from the NBM, thus a slight chance of
thunderstorms are possible on Friday.
/16

&&

.MARINE...No impacts expected other than locally higher winds and
seas possible near isolated thunderstorms. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77 101  71  95  73  95  75  95 /  10  20  20  10  10  10   0  10
Pensacola   80  98  74  95  76  92  77  93 /  10  10  20  10  10  10   0  10
Destin      80  94  77  93  78  90  79  91 /  10  10  20  10  10  10   0   0
Evergreen   75  99  67  94  69  97  71  97 /  20  20  10   0   0   0   0   0
Waynesboro  74  98  66  94  67  97  71  97 /  20  20  10   0   0  10   0   0
Camden      74  98  67  92  69  97  72  97 /  30  20  10   0   0   0   0   0
Crestview   75 100  68  96  69  97  70  96 /  10  20  20  10  10  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 17, 2:58 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT Fri Jun 17 2022

ALZ051-172145-
Choctaw AL-
358 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northeastern Choctaw
County through 445 PM CDT...

At 358 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pennington, or 14 miles northeast of Butler,
moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3218 8801 3215 8802 3215 8803
      3214 8804 3211 8811 3225 8816
TIME...MOT...LOC 2058Z 340DEG 5KT 3222 8803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 17, 4:30 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 PM CDT Fri Jun 17 2022

ALZ053>055-172315-
Wilcox AL-Clarke AL-Monroe AL-
530 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of north central
Monroe, northeastern Clarke and southwestern Wilcox Counties through
615 PM CDT...

At 529 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Thomasville, moving southeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8777 3201 8758 3176 8738 3165 8767
TIME...MOT...LOC 2229Z 334DEG 10KT 3191 8764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 17, 5:17 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
617 PM CDT Fri Jun 17 2022

ALZ053-055-180000-
Clarke AL-Monroe AL-
617 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of west central Monroe
and east central Clarke Counties through 700 PM CDT...

At 617 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whatley, or 6 miles southeast of Grove Hill,
moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 8782 3174 8762 3149 8748 3141 8778
TIME...MOT...LOC 2317Z 343DEG 8KT 3165 8770

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 17, 5:33 PM CST
Where
Clarke County, 2 mi ESE of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.639, -87.669

High winds downed trees along Highway 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042519.